Tornadoes · United States · Illinois · 2023

Unrated tornado, Clarence, Illinois, February 27, 2023

This Unrated tornado ran 1.6 miles across Ford County on February 27, 2023, touching down at 9:15 AM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
February 27, 2023
Touchdown
9:15 AM CST (15:15 UTC)
Lifted
9:17 AM CST (15:17 UTC)
On the ground
2 minutes
Path length
1.6 miles (2.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Ford County
Touchdown point
40.440, -88.000
Lift-off point
40.458, -87.979
Record number
2302270915-01

What the Weather Service recorded

Scattered thunderstorms moved across northern Illinois during the morning of February 27th producing three tornadoes and isolated wind damage. High winds developed during the evening of February 27th resulting in isolated wind damage in Chicago where a large tree fell onto two homes in the 1700 block of 101st Street in the Beverly neighborhood of Chicago. Both homes suffered structural damage. A 48 year old man was taken to the hospital in good condition, though what his injuries were and how they occurred were unknown.

Eyewitness accounts as well as photos and videos relayed to the National Weather Service indicate that a tornado touched down roughly two miles southwest of Clarence and tracked northeast for one to two miles before lifting. The tornado did not cause any known damage, and thus has been assigned the EF-U (unknown) rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
15:14 UTC18:00 UTCWind AdvisoryLOT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 12:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Feb 27, 8:31 AM CST, 44 minutes earlier.

Area forecast discussion, Feb 27, 8:31 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
831 AM CST Mon Feb 27 2023

.MESOSCALE DISCUSSION...
Issued at 831 AM CST Mon Feb 27 2023

Warm front is rapidly lifting northward in response to vigorous warm
air advection in advance of approaching strong upper low. Ribbon of
middle-upper 50 dewpoints is quickly surging north into our southern
CWA. Modifying ILX's 12z RAOB accordingly suggests this boundary
layer parcels within this mid-upper 50 dewpoint air mass are slightly
unstable. In addition, strong mid-level cold air advection will
further support weak destabilization.

Some scattered convection has developed within this narrow sfc based
instability axis. While convection is racing northeastward, so too
is the rapidly destabilizing boundary layer. While the threat
appears low, given the very strong shear and forcing, will need to
closely monitor this convection over the next few hours over our
southern CWA. There does appear to be a short window this morning
when convection could pose a threat for damaging winds and perhaps
even a brief tornado.

-Izzi

&&

.SHORT TERM...
Issued at 136 AM CST Mon Feb 27 2023

Through Tuesday...

Moisture-channel and radar loops reveal a classic picture of a
deepening/maturing mid-latitude cyclone now hauling across the
Central Plains. Rapid northward moisture fluxes are ongoing, with
analyzed 1 inch PWATs now pushing across central Illinois. At the
leading edge of this anomalously deep moisture is a region of
impressively-steepened lapse rates in the 2-5 km layer. Have noted
quite the increase in lightning/GLM flashes over the past few
hours off to our west as intensifying leading frontogenetic
circulation is impinging on this reservoir of elevated
instability. Have expanded the initial mention for thunderstorms
and beefed chances up with this incipient band of forcing. Not
anticipating severe weather with this activity given effective
shear for elevated parcels above 850 mb generally less than 20
kts.

Widespread soaking--at times heavy--rainfall will intercept the
morning commute here as stronger forcing for ascent overspreads
the region amidst an airmass characterized by PWATs pushing
towards 1.3 inch which is quite impressive for this time of year
(easily running in near-record territory). As we've been messaging
over the last several days, while rain will fall heavily for a
period, and likely heavily enough to knock visibilities down under
a mile at times, the rapid forward motion of this system will
limit the window for this to just a few hours, limiting the
overall flash flood threat. Widespread rainfall amounts around
0.75-1.25 inches remain a good bet, and localized swaths in excess
of 2 inches certainly remain on the table resulting in ponding on
roadways and dips/low spots.

We continue to focus on the severe potential for this morning.
Have recently noted a "filling in" of the pencil thin line of
shallow/low-topped convection pushing our of Kansas and into
Missouri. Thus far, the reservoir of near-surface-based
instability is just keeping pace with the leading edge of this
shallow convection, and latest guidance suggest it will continue
to do so as activity pushes through central Illinois towards and
after daybreak. Steeper near-surface lapse rates will trail the
line, but it doesn't take a lot of low-level CAPE for issues to
arise in environments with kinematics as significant as this.
We'll be keeping an eye on upstream trends, and if the shallow
convective line continues to fill in, the severe threat would
commensurately increase into our area after daybreak.

Based on upstream steady-state timing and latest hires guidance
trends, the severe threat looks to inch its way into our
south/southwest locales after about 730 AM and then getting out
of the area entirely before noon. Main threat looks to be from
localized swaths of strong-damaging wind gusts, but favorable low-
level shear orientation and the presence of sufficient MLCINH
reductions would support a threat for a few brief embedded
mesovortex tornadoes. Main severe threat area appears along and
south of I-80, although it may extend as far north as
Chicago/central Cook county this morning. Some guidance has hinted
at a secondary line of convection materializing ahead of the 500
mb vort max late this morning/early afternoon. Not totally sure
about this, but a gusty wind threat would also materialize if this
activity develops given the steeper 0-3 km lapse rates which would
be in place by that time.

Wind gusts continue to look like they'll stay just under wind
advisory criteria (at least on a prevailing/widespread basis),
with a notable decrease this morning and afternoon as the surface
low moves overhead. Secondary and deeper cold advective regime
pushes into the region late this afternoon and evening, and that
continues to look like the period where more widespread 35 to 45
mph gusts will be favored along with sporadic gusts above 45 mph.
No Wind Advisory for this period given the localized/brief nature
of these stronger gusts right now.

After lingering spotty showers/drizzle end early this evening,
conditions will be quieter (but a bit breezy) into Tuesday
morning. Widespread stratus looks like it'll at least try to hang
on into Tuesday afternoon, so this may have an impact on high
temperatures. If clouds hang on longer, highs would struggle to
get much into the low-mid 40s.

Carlaw

&&

.LONG TERM...
Issued at 136 AM CST Mon Feb 27 2023

Tuesday night through Sunday...

The weak disturbance ahead of the approaching short wave trof
system appears to remain on track for Tues night into the early
morning hours Wed. The sfc Low pressure center is modeled to track
near the IL/WI border, possibly through south central WI
Wednesday, leading to p-type of rainfall across northern Illinois.
Left the NBM populated precip in place, did cut back a little on
the southern boundary of POPs just to form a better picture of
Chance Rain with surrounding neighbors. This wave should lift
northeast out of the region Wednesday by midday, while the upper
Low slides through the upper Midwest into the western Great Lakes.

Behind the exit of the Low pressure system, colder air will begin
to filter into the region for the second half of this work week.
While the colder air filters in place overhead, another wave
develops across the southern Mississippi River Valley, and lifts
northeast. However at this time, models keep the track well off
to the southeast with the northern fetch south of a roughly I-70
corridor from southern IL to central OH.

Looking at the end of the week, models are deepening a Low
pressure core in the desert sw as the jet stream takes a strong
dip. This system will be the next weather maker to impact the
region Friday through early Saturday morning. The upper level
500mb pattern tracks this system across the southern US into
Texas, ingesting a significant amount of moisture as this tracks
towards the southern Mississippi River Valley. Models are starting
to come to agreement on the upper level track of this system,
however the sfc track remains spread across the Ohio River Valley
through the Tennessee Valley. With the main track of this system
off to the southeast, anticipation of p-type would be in the form
of snow. However as mentioned a minute ago, the sfc spread remains
too large for exact location of the northern fetch of snowfall.
GFS and ECMWF have the furthest northward fetch at this time,
which would bring impacts to locations roughly southeast of the
I-55 corridor. The Canadian remains at large, with model track
still lingering in the northern Tennessee Valley.

High pressure seems to arrive behind the exiting system into next
weekend, returning dry weather back across the Midwest, while
slowly warming temperatures through the weekend.

Baker

&&

.AVIATION...
For the 12Z TAFs...

Main Concerns:

- IFR conditions this morning, with some LIFR early.

- More precipitation overspreads region through morning, some
  possible carry over into early afternoon across south terminals.

- Gusty e/ese winds through portion of the morning, before frontal
  passage changes winds to sw late morning through afternoon.

First wave of showers and storms moved through the region early
this morning, with another wave of precipitation tracking ne
through Illinois. Widespread IFR conditions, with some LIFR
ceilings currently observed across central Illinois will lift into
the northeast quadrant of Illinois over the next few hours. With
additional RA forecast this morning, expect ceilings to lift
slightly, however remaining IFR until passage of the frontal
boundary. Once the front moves through, expect MVFR ceilings to
prevail this afternoon and through the remainder of the period.
Some brief high IFR ceilings could occur overnight, however not
confident enough for duration to include.

Impactful winds will continue throughout the TAF period across the
region, as a strong jet pushes through the region. Winds this
morning will prevail from the e/ese, with gusts in excess of
25-30kts. After fropa, winds shift from the ssw for brief period
midday into the afternoon. Overnight, winds ramp back up from the
west, with gusts in excess of 33-38kts, before finally beginning
to diminish late tonight.

Baker

&&

.MARINE...
Issued at 510 AM CST Mon Feb 27 2023

Gale warning continues for the nearshore waters today, with gusts
expected to increase this morning. Still expecting winds to
diminish this afternoon as the surface low tracks overhead,
yielding likely a 6+ hour window in which gusts will fall below
gales before rapidly increasing after about 6-7 PM to 35 kt
westerly gales this evening.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...nearshore waters until 3 AM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 27, 3:26 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
326 AM CST Mon Feb 27 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-280930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
326 AM CST Mon Feb 27 2023 /426 AM EST Mon Feb 27 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited damaging wind risk...up to 65 mph.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Widespread rain with embedded thunderstorms will occur this morning.
Rainfall over saturated soils may lead to ponding in low-lying
areas and rises in river levels.

A fast-moving, narrow band of strong to severe thunderstorms with
damaging winds and even a brief tornado will be possible between 7
AM and Noon, mainly for locales along and south of I-80.

Southeast and southwest winds may gust over 40 mph this morning
and again this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Friday...
  Limited Non Thunderstorm Wind Risk.
  Limited Snow Risk.

DISCUSSION...

While considerable uncertainty remains regarding the track of a
storm system on Friday, a potential for accumulating snow exists
across parts of the region to close out the week.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this morning mainly south of I-80.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 55 mph.

LMZ740>745-280930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
326 AM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday...
  Hazardous conditions for small craft are likely.
Friday...
  Gale force winds and or very hazardous waves are possible.

Carlaw

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

3.3 hours before the tornado, 62 km from the path. February 27, 2023.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -72880, lifted condensation level 592 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 509 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-72880 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
54 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

8.7 hours after it, 62 km from the path. February 28, 2023.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93032, lifted condensation level 715 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-02-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 99 square meters per square second, 0 to 6 km bulk shear 41 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93032 J/kg
Surface CAPE
27 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.8 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 119 km away, was scanning. The volume nearest the touchdown began at 15:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
14:44 UTCNON-TSTM WND GST 49Willard AirportChampaign, ILASOS STATION KCMI WILLARD ARPT.
14:45 UTCTORNADO1 E BondvilleChampaign, ILDELAYED REPORT...CORRECTS LOCATION OF PREVIOUS REPORT FROM STALEY AND KEARNS RD.
14:45 UTCTORNADOChampaignChampaign, ILTORNADO REPORTED ON THE GROUND NEAR STALEY AND KEARNS RD.
14:55 UTCTORNADO4 Ssw ThomasboroChampaign, ILCORRECTS PREVIOUS TORNADO REPORT FROM 4 SSW THOMASBORO. TORNADO TOUCHED DOWN IN THE MEDIAN ON I-57 NEAR EXIT 240. NO DAMAGE WAS REPORTED.
14:55 UTCTORNADO5 N UrbanaChampaign, ILTORNADO REPORTED ON THE GROUND.
15:00 UTCFUNNEL CLOUDRantoulChampaign, ILREPORTED NEAR RTE. 136 AND 1800E.
15:15 UTCNON-TSTM WND GST 46Rantoul AirportChampaign, ILAWOS STATION KTIP RANTOUL ARPT.
15:15 UTCTORNADO2 Sw ClarenceFord, ILTWO PUBLIC REPORTS OF A TORNADO TOUCHDOWN EAST OF PAXTON RELAYED BY BROADCAST MEDIA. ONE REPORT INCLUDES PHOTOS AND VIDEOS OF THE TORNADO, WHICH MAY HAVE BEEN ON THE GROUND FOR SEVERAL MINUTES SOUTH OF THE VILLAGE OF CLA
15:50 UTCHAIL 1UrbanaChampaign, ILREPORTS OF QUARTER SIZE HAIL AT WCIA, PARKLAND COLLEGE, AND NORTH OF CARLE HOSPITAL.
15:55 UTCHAIL 0.88UrbanaChampaign, ILNICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF BRADLEY AND NEIL ST.
16:10 UTCHAIL 1GiffordChampaign, IL
16:18 UTCNON-TSTM WND GST 56Willard AirportChampaign, ILASOS STATION KCMI WILLARD ARPT.
16:27 UTCHAIL 1.52 Nw RoyalChampaign, IL
16:55 UTCNON-TSTM WND GST 441 Ne Vermilion RegionalVermilion, ILAWOS STATION KDNV DANVILLE ARPT.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of February 27, 2023

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 271:02 AM CSTEF1Newton, MO0.8200$550,000
February 271:25 AM CSTEF0Dade, MO0.4200$50,000
February 271:47 AM CSTEF0Dade, MO1.3100
February 278:43 AM CSTEF0Champaign, IL1.130
February 278:55 AM CSTUnratedChampaign, IL1.525
February 279:41 AM CSTEF0Kendall, IL2.2100
February 279:52 AM CSTEF0DuPage, IL1.430
February 271:28 PM ESTEF1Hancock, IN5.250$200,000
February 271:37 PM ESTEF1Hancock, IN0.350$50,000
February 272:37 PM ESTEF1Butler, OH4.2150$500,000
February 273:00 PM ESTEF0Van Wert, OH0.675$30,000
February 273:19 PM ESTEF1Clark, OH2.3300$250,000
February 2712:24 PM PSTUnratedMendocino, CA0.110
February 274:03 PM ESTEF0Pickaway, OH1.4100$150,000
February 274:41 PM ESTEF0Licking, OH0.390$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.